Utah, 2012

Flash Flooding and Damaging Wind in Utah, July 26 to 31, 2012

July 26 to 31, 2012 · NWS SLC · 11 events in 7 counties and zones

Thunderstorms remained very active across Utah at the end of the month of July. Several flash floods occurred during this period of time, and severe winds were observed in Utah's northwest desert on July 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$110,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms remained very active across Utah at the end of the month of July. Several flash floods occurred during this period of time, and severe winds were observed in Utah's northwest desert on July 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 26, 3:02 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 26, 3:02 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT THU JUL 26 2012

.SYNOPSIS...HIGH PRESSURE WILL EASE EAST OF THE REGION THIS
WEEKEND...ALLOWING A DRYING WESTERLY FLOW TO NOSE INTO THE
NORTHWESTERN TWO-THIRDS OF THE STATE. MOISTURE WILL RETURN TO ALL
AREAS BY MIDWEEK OF NEXT WEEK AS THE HIGH BULGES BACK WEST.

&&

.DISCUSSION....IN GENERAL JUST SOME SHALLOW CU OVER THE TERRAIN
THIS AFTERNOON AS MID LEVELS REMAIN QUITE STABLE. GOES PWAT
IMAGERY DOES SHOW A NET INCREASE OF MOISTURE SPREADING AS FAR
NORTH AS CENTRAL UTAH AND RUC13 CONTINUES A GRADUAL COOLING TREND
AT THE MID LEVELS. SUSPECT TO SEE A NET INCREASE OF ISOLATED
TERRAIN DRIVEN CONVECTION OVER THE NEXT FEW HOURS AS MID LEVELS
CONTINUE TO MOISTEN/COOL.

THE AFOREMENTIONED MOISTURE WILL CONTINUE TO SURGE NORTH
OVERNIGHT COINCIDENT AND AHEAD OF A WEAK WAVE CURRENTLY OVER
WESTERN NEVADA. PWAT IS EXPECTED TO TREND BACK UP TOWARDS AN INCH
ACROSS THE NORTH/WEST AS THIS WAVE ARCS NORTHEAST
OVERNIGHT...DECIDED TO ADD SLIGHT CHANCE MENTION FOR SHOWERS FOR
THE SUNRISE HOURS AS ADDITION OF WEAK DYNAMICS SHOULD AT LEAST
SPREAD SOME VIRGA SHOWERS/SPRINKLES OVER THE NORTH.

A DRYING SOUTHWESTERLY FLOW WILL NOSE INTO WESTERN UTAH IN WAKE
OF THIS WAVE PASSAGE...THEN WILL REMAIN IN PLACE THROUGH THE
WEEKEND. TERRAIN DRIVEN CONVECTION WILL REMAIN IN PLACE MOST ALL
AREAS FRIDAY...BUT WILL BE TRENDING TO DRY OVER THE FAR NORTH THIS
WEEKEND.  UPPER LEVEL RIDGE AXIS WILL CONTINUE TO SHIFT EAST
THROUGH THAT TIME LIMITING THE DEEPER MOISTURE INFLUX TO THE
SOUTHEASTERN THIRD OF THE STATE. CONTINUED A NET INCREASING TREND
IN POPS THERE FOR THE SATURDAY/SUNDAY GRIDS. TEMPS TO REMAIN NEAR
SEASONAL NORMS MANY AREAS THOUGH PORTIONS OF THE NORTH/WEST WILL
RUN ABOUT 5 DEGREES ABOVE.

STILL LOOKING FOR A RESURGENCE OF DEEP MOISTURE TO ALL AREAS
EARLY/MID NEXT WEEK...THIS AS THE HIGH BULGES BACK TO THE WEST
ONCE AGAIN. 12Z GLOBALS REMAIN ON TRACK WITH THIS...THOUGH
NORTHERN EXTENT OF SURGE IS MORE PROLIFIC IN THE ECMWF.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE SLC TERMINAL
THROUGHOUT THE FORECAST PERIOD. NORTH WINDS ARE EXPECTED TO SHIFT TO
THE SOUTHEAST BETWEEN 03-04Z.

&&

.FIRE WEATHER...THE AIRMASS OVER UTAH WILL DRY FROM THE WEST OVER
THE NEXT FEW DAYS...WITH DEEPER MOISTURE REMAINING IN PLACE OVER THE
SOUTHEAST. DESPITE THIS DRYING...ISOLATED SHOWERS AND THUNDERSTORMS
WILL STILL BE CAPABLE OF FORMING OVER THE HIGHER TERRAIN EACH
AFTERNOON. ISOLATED CRITICAL CONDITIONS ARE POSSIBLE FRIDAY THROUGH
SUNDAY ACROSS WESTERN AND NORTHERN UTAH...AS AFTERNOON RH VALUES
CONTINUE TO LOWER AND SOUTHWESTERLY FLOW INCREASES...BUT WIND GUSTS
GREATER THAN 30 MPH ARE NOT EXPECTED TO BE WIDESPREAD AT THIS TIME.
MONSOONAL MOISTURE MAY RETURN TO MUCH OF THE STATE EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/YOUNG/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 1:06 AM MST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
206 AM MDT THU JUL 26 2012

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
206 AM MDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A DRIER AIRMASS HAS ESTABLISHED ITSELF ACROSS THE REGION TODAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS THIS
AFTERNOON AND EARLY EVENING...WITH THE PRIMARY THREAT BEING
LIGHTNING AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL BEGIN TO INCREASE ACROSS SOUTHERN UTAH THIS
WEEKEND...THEN DEEPEN AND SPREAD NORTH ACROSS THE REST OF UTAH BY
THE MIDDLE OF NEXT WEEK. LOCALLY HEAVY RAINFALL...IN ADDITION TO
LIGHTNING...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE. LOCALIZED
FLASH FLOODING OF SLOT CANYONS AND NORMALLY DRY WASHES OF SOUTHERN
UTAH...IN ADDITION TO RECENT BURN SCARS ACROSS THE REGION WILL
BECOME A GREATER THREAT NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 122 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
July 26, 6:45 PM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

The Salt Flats sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 63 mph.

Flash Flood, Wayne

When
July 28, 5:30 PM MST to 7:30 PM MST
Where
Wayne County, 5.73 mi SSE of Grover to 5.26 mi NNE of Torrey
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
38.155, -111.305

Flash flooding occurred across parts of Capitol Reef National Park, including along Sulphur Creek. The worst of the flooding was in the Cathedral Valley area of the park, where roads were washed out, with trenches 2.5 feet deep.

Lightning, Summit

When
July 29, 4:00 PM MST
Where
Summit County, 25.18 mi ESE of Pineview
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.751, -110.760

A hiker was struck by lightning near Amethyst Lake, which is located in the Uinta Mountains. He was transported to a hospital in critical condition, but recovered from the injuries and survived.

Flash Flood, Emery

When
July 30, 2:50 PM MST to 4:30 PM MST
Where
Emery County, 6.74 mi NW of Mohrland to 10.98 mi WNW of Mohrland
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
39.537, -111.112

A large debris flow occurred on the Seeley burn scar, originating from canyons of Nuc Woodward, South Hughes, and Chute, with debris flowing onto State Route 31.

Flash Flood, Sanpete

When
July 30, 3:00 PM MST to 4:00 PM MST
Where
Sanpete County, 5.11 mi ENE of Fountain Green to 4.45 mi SSW of Fountain Green
Cause
Heavy Rain / Burn Area
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
39.661, -111.543

A large debris flow occurred at the Wood Hollow burn scar. This debris flow damaged multiple homes, with two homes in particular receiving significant damage. The main damage was caused by mud flowing into basements, with one home having muddy water pooled as much as 8 feet deep in the basement. In addition, the debris crossed over State Route 132 and closed the road for several hours.

Flash Flood, Washington

When
July 30, 5:00 PM MST to 6:00 PM MST
Where
Washington County, 2.53 mi S of Rockville to 0.9 mi SSW of Rockville
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.133, -113.033

Flash flooding was reported adjacent to Rockville, Utah, flowing into the Virgin River.

Flash Flood, Iron

When
July 30, 8:00 PM MST to 9:00 PM MST
Where
Iron County, 1.21 mi ENE of Cedar City to 1.13 mi E of Cedar City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.674, -113.049

A flash flood occurred on Coal Creek, with the gauge there increasing from 44 cfs to 1021 cfs in one hour.

Flash Flood, Emery

When
July 31, 2:00 PM MST to 3:00 PM MST
Where
Emery County, 11.07 mi NW of Mohrland to 12.5 mi NW of Mohrland
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
39.565, -111.188

Yet another debris flow occurred at the Seeley burn scar, this one originating from South Hughes Canyon. Debris once again flowed over State Route 31.

Flash Flood, Wayne

When
July 31, 3:30 PM MST to 4:30 PM MST
Where
Wayne County, 0.74 mi W of Fruita to 3.69 mi N of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.282, -111.263

Sulphur Creek in Capitol Reef National Park flash flooded once again, this time with a 3 to 4 foot flood wave crossing under the bridge of State Route 24, not far from the visitors center.

Flash Flood, Washington

When
July 31, 6:00 PM MST to 7:00 PM MST
Where
Washington County, 3.19 mi NNW of Springdale to 2.32 mi NW of Zion Lodge
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.223, -113.022

Multiple drainages across Zion National Park experienced significant flash flooding. The North Fork of the Virgin River was included, with the gauge there increasing from 59 cfs to 1433 cfs in two hours.

Flash Flood, Iron

When
July 31, 6:30 PM MST to 8:30 PM MST
Where
Iron County, 10.67 mi ESE of Enoch to 10.3 mi SE of Enoch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.693, -112.851

Flash flooding occurred in the upper portions of the Coal Creek drainage, near Brian Head, temporarily closing State Route 143.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403689, 405296, 405515, 405510, 405525, 405533, 405560, 405538, 405548, 405563, 403693.